Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 102, NWS La Crosse, WI

July 9, 2000La Crosse County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2000, 3:50 AM CDT for La Crosse County, Vernon County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 9, 2000, 3:50 AM CDT (08:50 UTC)
Expired
Jul 9, 2000, 4:45 AM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties La Crosse County, WI, Vernon County, WI

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3971 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.5
Supercell composite
17.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 090850
SVRLSE
WIC063-123-090945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
350 AM CDT SUN JUL 9 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWEST WISCONSIN
  LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 445 AM CDT

* AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LA CROSSE...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR COON VALLEY AT 410 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIXVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

RIECK

LAT...LON 4393 9109 4385 9131 4359 9114 4368 9089

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:40 AM CDT, 10 minutes earlier.

Area forecast discussion, Jul 9, 3:40 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
340 AM CDT SUN JUL 9 2000

FORECAST CONCERNS THIS PERIOD ARE HEAVY RAIN THREAT OVERNIGHT
TONIGHT ALONG IA/MN BORDER AND EAST.

CURRENT THUNDERSTORM ACTIVITY SHOULD CONTINUE TO WEAKEN AND MOVE
SOUTH PER SHEAR FIELDS. HOWEVER INSTABILITY AND FORCING IS THERE
FOR NON-SEVERE SHOWERS/STORMS TO MOVE INTO NERN IA INTO THE MORNING
HOURS BEFORE DYING.  MID-LEVEL CAPPING AND STABLITY IS NOT AS STRONG
AS IN DAYS EARLIER. CAP/STABILITY STRENGTHENS WESTWARD INTO MN SO
WESTERN AREAS MAY HAVE A LESSER CHANCE THIS MORNING OF SCT TSRA.
BEHIND THIS SYSTEM...SHOULD HAVE PARTLY SUNNY SKIES AND HEATING.

LARGE SCALE PATTERN IS TO RETROGRADE RIDGE AXIS AND ALLOW EASTERN
NORTH AMERICAN TROUGH TO INFLUENCE REGIONAL WEATHER.  THUS...
CONVECTIVE BAND MOVES THROUGH TODAY WITH A BOUNDARY TO SET UP NRN
IA. LARGE SCALE COLD FRONT NOW KHON-KDLH TO SLID SOUTH ALLOWING
CANADIAN AIR MASS INTO FORECAST AREA BY LATE MONDAY. BY MIDNIGHT
TONIGHT...SHOULD BE ALONG KMSP-KGRB LINE. BY LATE MONDAY...SHOULD BE
FROM KIND-KMLI-KLNK ROUGHLY.

SAME CONVECTIVE PARAMETERS COME TOGETHER TONIGHT OVER THE
BORDER OF IA/MN AS SEEN IN PREVIOUS DAYS ACROSS NRN MN/WI. SHORTWAVE
ENERGY ALSO EJECTING NORTHEAST FROM CO TO ASSIST CYCLOGENESIS AND
LOW-LEVEL SOUTHERLY FLOW INTO THE BOUNDARY TONIGHT.  THERE SHOULD BE
A STRONGLY CONVERGENT LOW-LEVEL FLOW AREA IN PLACE OVER IA/MN BORDER
BY TONIGHT WITH HUGE CAPE TO THE SOUTH. THUS...WILL GO LIKELY POPS IN
THIS AREA. SPC KEYING ON THIS WITH SLIGHT RISK AS WELL. DAY SHIFT
WILL NEED TO ASSESS FLASH FLOOD WATCH POTENTIAL...I WOULD STILL LIKE
TO SEE THE DETAILS COME TOGETHER TODAY A BIT BEFORE ISSUING. WILL
ISSUE ESF AGAIN. 06Z ETA RUN AGREES AGAIN ON THIS SOLUTION...HOWEVER
TOTALLY LOST CURRENT CONVECTION. NOT SURE ON THIS IMPACT. AREA WILL
LIKELY SEE ANOTHER WARM DAY ALTHOUGH SLIGHTLY COOLER ACROSS SWRN WI
AND NERN IA WITH MORNING SHOWERS/DEBRIS. CAP NOT AS PURE ACROSS
WI/MN.

RIDGE BUILDS IN FROM THE NORTH MONDAY SO HIGHEST CHANCE OF RAIN WILL
BE ACROSS NERN IA/SWRN WI MONDAY THEN EXITING BY AFTERNOON. OVERALL
COOLER NORTHEAST FLOW FOR MONDAY AREA WIDE. TUESDAY LOOKS DRY BUT DO
NOT HAVE TIME TO ASSESS OR CHANGE EXTENDED THIS PACKAGE.

COORD WITH KDVN...THANKS.

.LSE...NONE.

DB

In the hours before

Special weather statement, Jul 9, 12:03 AM CDT, 3 hours 47 minutes before
WIZ032>034-041>044-053-055-090530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1203 AM CDT SUN JUL 9 2000

THE SEVERE THUNDERSTORM WATCH POSTED FOR PORTIONS OF WESTERN...AND
SOUTHWEST WISCONSIN HAS BEEN ALLOWED TO EXPIRE.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER THE AREA.
THEREFORE...THE STORM PREDICTION CENTER HAS ALLOWED THE SEVERE
THUNDERSTORM WATCH TO EXPIRE. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE POSSIBLE OVERNIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE AT
THIS TIME.

THE WATCH HAS BEEN CANCELLED IN THE FOLLOWING COUNTIES:
ADAMS    BUFFALO     JACKSON      JUNEAU    LA CROSSE
MONROE   RICHLAND    TREMPEALEAU  VERNON

SAW
Local storm report, Jul 9, 2:23 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 AM CDT SUN JUL 9 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

!0216 AM    ELEVA                     WI   0.88 INCH HAIL
07/09/00   TREMPEALEAU                    REPORTED BY SHERIFF'S OFFICE

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:44 PM CDTSevere Thunderstorm WarningARXClark76 min
Jul 8, 9:58 PM CDTSevere Thunderstorm WarningARXClark77 min
Jul 9, 2:20 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.